Q. My wife and I are planning a round-the-world trip. Before setting off we want to have a thorough health check, as we will be travelling in remote areas where medical help may not be easily available. A friend has suggested that we begin our trip in America with a whole-body scan. Would it be a sensible precaution?
A. A simple scan that can detect hidden disease sounds amazingly attractive. If the scan is painless, harmless and not too expensive, so much the better. But life is not that simple, and no scanner is able to guarantee that your trip will be illness-free. If you are young and healthy, the chance that a scanner will find something serious is very small indeed. In fact, a scan done on a young healthy person is more likely to cause harm.
If you have a CT scan, you are exposing yourself to X-rays. Then there is the problem of what to do if the scan picks up something that requires further investigation. Plenty of us have tiny cysts within the organs of our bodies that we are unaware of. If left alone, they will do no harm. But if the CT scanner spots something small, you will be obliged to have a further test (which may turn out to be an operation) to find out what it is. And it is most likely to turn out to be nothing at all.
I think you would be much better off spending money on a good travel-insurance policy that will pay for your medical care and fly you home if you get seriously ill. If you do decide to go ahead, expect to pay $1,000-$2,000 per scan.
Take the tablets?
Q. I've read that for people over the age of 50, and especially males, taking an aspirin every day can significantly reduce your risk of a heart attack or stroke. Is this true? And are there any side effects?
A. Aspirin is a remarkable drug. People take it for colds and flu, to prevent heart attacks and strokes, to prevent deep-vein thrombosis, and even to prevent cancer of the colon. It is cheap, relatively free of side effects, and available without a prescription. But the real questions are: does it work and is it safe?
There is a vast amount of research evidence to show that people who take aspirin every day are less likely to have heart attacks and strokes. Virtually everyone who knows that they already have narrowed coronary arteries, and everyone who has already had a heart attack should definitely be taking 75mg of aspirin a day.
But what about for people who are healthy? If you are over the age of 50 and if you have high blood pressure, or other heart-attack risk factors, an aspirin a day is likely to do you more good than harm. If your blood pressure is high, you should get it under control before starting aspirin. Although aspirin is safe, it can have side effects. Some people are allergic to it, some will develop indigestion or even stomach bleeding when they take aspirin. A tiny number of people will be more likely to have a stroke (caused by a bleeding blood vessel in the brain) if they take aspirin. Children under the age of 16 should not take aspirin, because of its association with a rare condition called Reye's syndrome.
If you don't have any heart-attack risk factors, an aspirin a day is not necessarily going to do you any good. It's more important to take exercise, eathealthily and not smoke.
Do I have candida?
Q. I believe I have a condition called candida. I arrived at this decision after self-diagnosing, in addition to a private practitioner drawing the same conclusion. However, when I see a GP about a symptom that has flared up he/she refuses to treat me holistically, and insists on treating each symptom separately. Is systemic candida a real condition?
A. Candida albicans is a yeast that causes thrush infections of the vagina, mouth and occasionally other parts of the body such as the oesophagus. Systemic candida infection does exist, but people who genuinely have it are extremely ill. People who are having cancer chemotherapy, and people with HIV are susceptible to candida infection.
The alternative medicine industry has popularised the belief that lots of symptoms can be caused by a milder version of systemic candida infection, however there is precious little scientific evidence to support this.
If you have been taking antibiotics or steroids, yeast organisms may overgrow in your intestine and cause wind and bloating. But if you have not been taking antibiotics or steroids, I doubt that your symptoms have anything to do with candida infection.
Have your say: Readers write
VL's daughter was put on regular antibiotics for urinary-tract infections, but she didn't have to stay on them:
Our daughter had a problem with recurrent bladder infections when she was three to four years old, and it was suggested that she take long-term antibiotics. She was referred to a child urologist who confirmed that the bladder did not empty fully and showed signs of chronic infection. He then carried out a very cautious and delicate procedure under a light anaesthetic to widen the urethra, and prescribed low-dose antibiotics for three months. This was very successful and our daughter (who is now 16) has never had a urinary-tract infection or any related problems again. I thought it wise to let the parents know that there might be other options than long-term antibiotics.
Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail email@example.com. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content